| || |
NSAIDs Can Increase Blood Pressure
A recent analysis suggests that there is an association between the use of nonsteroidal anti-inflammatory drugs (NSAIDs) and increased blood pressure (BP), most notably in patients already being treated for hypertension. Dr. Anthony G. Johnson of Princess Alexandra Hospital in Queensland, Australia stated, "Pooled data drawn from published reports of randomized trials of younger adults reveal that NSAID usage produces a clinically significant increment in mean blood pressure of approximately 5 mm Hg."
According to the report in the Nov.1997 issue of Drug Safety, the pressor effect of prolonged NSAID use could substantially increase the risk of coronary heart disease and stroke. The most marked increases in BP occurred in patients who were also on antihypertensive therapy. This is of concern since "...12% to 15% of older individuals receive an NSAID and an antihypertensive agent concurrently."
Piroxicam, naproxin, and indomethacin appear to have the greatest pressor effects while sulindac has the least effect on BP. Johnson recommends finding alternatives to NSAID therapy. Patients to whom these drugs are prescribed "...should be monitored carefully by regular blood pressure checks particularly during the period of initiation."Drug Safety, 1997;17:277-289.
Speaking of NSAIDs ...A Canadian study published in 1997 reported that 7,600 people in the U.S., mostly elderly, die from NSAID related GI bleeding and perforation each year. This works out to one death in every 9,210 prescriptions. In addition, there were 76,000 hospitalizations attributed to NSAID use. The study evaluated the concurrent prescription of NSAIDs and gastroprotective therapy as well as nonpharmacologic therapy in patients with a history of peptic ulcer disease and intolerance to ASA. The likelihood of obtaining a relevant history was increased three to four times when visits lasted longer than 15 minutes.
Tamblyn R, Berson L et al. Unnecessary prescribing of NSAIDs and the management of NSAID-related gastropathy in medical practice. Ann Intern Med 1997, 127:429-438.
| || || |